MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-2-8-HELIX
Medical Device Problem Codes Therapy Delivered to Incorrect Body Area (1508); Stretched (1601); Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that two coils were stretched as they entered the aneurysm for filling.It was noted that there was migration after deployment and the cause was the stretched coils.The coils were not implanted at the intended location, they were implanted at the left ophthalmic artery.The reported devices and any accessory devices were prepared as indicated in the ifu.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the left ophthalmic artery with a max diameter of 6mm and a 5mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was normal.No patient symptoms or further complications were reported as a result of this event.Ancillary devices include a microcatheter.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received reported that there was no issues that resulted in the damage that was found.Later, the coil was replaced and the filling was preformed again.The patient has not and will not received an medical/surgical intervention as a result of the coil migration.
 
Additional Manufacturer Narrative
Associated with mdr #: 2029214-2023-00772 h3.Product analysis: equipment used: video inspection system (m-81805), ruler (m-83360), camera (panasonic lumix dmc-zs5 as found condition: two axium coil was returned for analysis within a shipping box and within a sealed plastic biohazard pouch.The unknown micro catheter used in the event was not returned for analysis.Visual inspection/damage location details: both axium implant coils were returned entangled with each other.The implants were both stretched and damaged.One pusher was found kinked at ~132.1cm from the proximal end and ~16.5cm from the distal end.The other pusher was found bent at ~28.0cm from the distal end.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil stretch¿ was confirmed for both devices; however, the cause could not be determined.Possible causes of coil stretched/damage are lack of hydration, user does not maintain continuous flush, tortuous anatomy, coil not retracted in a one-to-one motion with the implant during repositioning, pushwire rotation, damaged micro catheter, incompatible micro catheter, or user advances/retracts the coil against resistance.Customer reported devices were prepared per ifu and vessel tortuosity was normal.The customer report of ¿coil deployed at incorrect location¿ and ¿coil migration after deployment¿ were not confirmed as the implant coils were not detached/implanted.It is likely the customer had issues with ¿difficult placement/positioning¿ which typically cannot be confirmed through device analysis.Possible causes for difficulty placement are patient vessel tortuosity, catheter tip under stress, catheter kickback or catheter compatibility.As the unknown micro catheter used in the event was not returned for analysis, any contribution of the micro catheter towards the failures.As the model and lot numbers were not reported, compatibility could not be assessed.H6.Coding updated based on analysis results.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key16895130
Report Number2029214-2023-00771
Device Sequence Number12251184
Product Code KRD
UDI-Device Identifier00847536037304
UDI-Public00847536037304
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/14/2025
Device Model NumberQC-2-8-HELIX
Device Catalogue NumberQC-2-8-HELIX
Device Lot Number224718877
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2023
Supplement Date Received by Manufacturer05/10/2023
07/05/2023
Initial Report FDA Received Date05/09/2023
Supplement Report FDA Received Date05/11/2023
08/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown